MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS 1-PIECE; MONOFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS 1-PIECE; MONOFOCAL IOLS
Model Number ZCB00
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 04/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implant and explant dates: if implanted or explanted, give date: not applicable no patient contact reported.All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was reported that a white speck was noticed on the posterior surface of the optic of an intraocular lens (iol).Reportedly, the speck was noticed when the lens was removed from the lens case.No patient contact was reported.No further information was provided.
 
Additional Manufacturer Narrative
Device evaluation: the intraocular lens (iol) was not returned at the manufacturing site; therefore product testing could not be performed and the customer's reported complaint could not be verified.Manufacturing records review: the manufacturing records for the intraocular lens were reviewed.The product was manufactured and released according to specification.A search revealed that no additional complaints for this order number have been received.Labeling review: the directions for use (dfu) adequately provides instructions and precautions along with warnings for the proper use and handling of the device.The dfu states to examine the lens thoroughly to ensure particles have not become attached to it, and examine the lens optical surfaces for other defects.As a result of the investigation there is no indication of a product quality deficiency and the reported issue could not be verified.All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Device available for evaluation? yes, returned to manufacturer on 6/29/2017.Device returned to manufacturer? yes.Device evaluation: the returned lens sample was evaluated.The lens pouch was open and the lens was received inside the daisy wheel with a significant amount of debris on the surface.Based on this inspection, the reported complaint was confirmed.Ftir analysis: the lens was sent for analysis by fourier transform infrared (ftir) spectroscopy and energy dispersive x-ray (edx) spectroscopy in order to characterize the material.Ftir and edx analysis indicate a mixture of calcium carbonate, inorganic silicates and trace kaolin (china clay).Kaolin is a mineral shown to be effective in controlling hemorrhage when combined with standard gauze and applied to wounds.The results were evaluated and it was stated that these lenses does not have exposure to this type of material.In addition, throughout the manufacturing processes there are various cleaning operations and 100% visual inspection that would have identified the reported debris prior to release.All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Additional investigation was conducted for this event.It was determined that these lenses could have exposure to the type of material identified by ftir analysis since the inorganic silicates and calcium carbonates may be present in the silicone tetrachloride (sicl4) component used during the peg (poly methyl methacrylate) iol coating process.The data collected as part of the computerized system were reviewed and no indications of cycle deviations that could be associated to the event were identified.In addition, the 100% inspection data was reviewed and no control deviations had been observed.All pertinent information available to abbott medical optics has been submitted.

Brand Name
TECNIS 1-PIECE
Common Device Name
MONOFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6553362
Report Number2648035-2017-00821
Device Sequence Number19125042
Product Code HQL
UDI-Device Identifier05050474531567
UDI-Public(01)05050474531567(17)200310
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/10/2020
Device Model NumberZCB00
Device Catalogue NumberZCB0000125
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2017
Supplement Date Received by ManufacturerNot provided
08/09/2017
12/05/2017
Initial Report FDA Received Date05/09/2017
Supplement Report FDA Received Date06/23/2017
09/01/2017
01/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1